Alert archive / Montana / Red Flag Warnings in 2008
Red Flag Warning 3, NWS Missoula, MT
NWS Missoula, MT issued this red flag warning at Aug 1, 2008, 3:43 AM MDT for 7 counties in Montana. It took effect at Aug 1, 2008, 12:00 PM MDT. It was in force for 9 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 1, 2008, 3:43 AM MDT (09:43 UTC)
- In effect from
- Aug 1, 2008, 12:00 PM MDT
- Expired
- Aug 1, 2008, 8:54 PM MDT
- In force
- 9 hr
- Issued by
- NWS Missoula, MT
Counties Beaverhead County, MT, Deer Lodge County, MT, Granite County, MT, Jefferson County, MT, Madison County, MT, Powell County, MT, Silver Bow County, MT
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 6:09 PM MDT | NON-TSTM WND GST 60 | 4 Nne Mcallister, MT | NORRIS HILL OBSERVATION ON US-287. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 9.7 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3793 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS85 KMSO 010943 RFWMSO RED FLAG WARNING NATIONAL WEATHER SERVICE MISSOULA MT 343 AM MDT FRI AUG 1 2008 MTZ110-111-012100- /O.NEW.KMSO.FW.W.0003.080801T1800Z-080802T0300Z/ DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD- 343 AM MDT FRI AUG 1 2008 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITIES ACROSS THE DEERLODGE/WEST BEAVERHEAD...EAST BEAVERHEAD (ZONES 110 AND 111)... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING. ANOTHER WEATHER DISTURBANCE WILL BE SWEEPING ACROSS SOUTHWEST CANADA TODAY PROVIDING GUSTY WESTERLY WINDS 15 TO 25 MPH ACROSS WESTERN MONTANA. THE COMBINATION OF WINDS AND VERY LOW RELATIVE HUMIDITIES MAY CREATE HAZARDOUS FIRE WEATHER CONDITIONS ACROSS THE DEERLODGE AND BEAVERHEAD NATIONAL FORESTS THIS AFTERNOON AND INTO THE EARLY EVENING. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$
2 follow-up statements
000 WWUS85 KMSO 012044 RFWMSO RED FLAG WARNING NATIONAL WEATHER SERVICE MISSOULA MT 244 PM MDT FRI AUG 1 2008 MTZ110-111-020300- /O.CON.KMSO.FW.W.0003.000000T0000Z-080802T0300Z/ DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD- 244 PM MDT FRI AUG 1 2008 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITIES ACROSS THE DEERLODGE/WEST BEAVERHEAD...EAST BEAVERHEAD (ZONES 110 AND 111)... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING. A WEATHER DISTURBANCE WILL CONTINUE TO SWEEP ACROSS SOUTHWEST CANADA THIS AFTERNOON PROVIDING GUSTY WESTERLY WINDS 15 TO 25 MPH ACROSS WESTERN MONTANA. THE COMBINATION OF WINDS AND VERY LOW RELATIVE HUMIDITIES MAY CREATE HAZARDOUS FIRE WEATHER CONDITIONS ACROSS THE DEERLODGE AND BEAVERHEAD NATIONAL FORESTS THIS AFTERNOON AND INTO THE EARLY EVENING. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$
000 WWUS85 KMSO 020254 RFWMSO RED FLAG WARNING NATIONAL WEATHER SERVICE MISSOULA MT 854 PM MDT FRI AUG 1 2008 MTZ110-111-020400- /O.CAN.KMSO.FW.W.0003.000000T0000Z-080802T0300Z/ DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD- 854 PM MDT FRI AUG 1 2008 ...RED FLAG WARNING IS CANCELLED FOR THE DEER LODGE/WEST BEAVERHEAD...EAST BEAVERHEAD... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELED THE RED FLAG WARNING. GUSTY WINDS TO 20 MPH ARE STILL POSSIBLE THROUGH 10 MPH THIS EVENING. HOWEVER DECREASING SUNLIGHT AND INCREASING CLOUD COVER WILL EFFECTIVELY INCREASE HUMIDITY VALUES SUFFICIENTLY THAT THE RED FLAG WARNING IS NO LONGER PRUDENT. $$ DICKERSON
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Aug 1, 3:40 AM MDT, 3 minutes earlier.
Area forecast discussion, Aug 1, 3:40 AM MDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
340 AM MDT FRI AUG 1 2008
.DISCUSSION...A WEATHER DISTURBANCE WILL BE MOVING ACROSS SOUTHERN
BRITISH COLUMBIA THIS MORNING SPREADING CLOUDS INTO NORTHWEST
MONTANA AS WELL AS OFFERING SOME LIGHT PRECIPITATION. THIS FEATURE
WILL ALSO PROVIDE GUSTY WEST WINDS ACROSS MUCH OF WESTERN MONTANA
AND LEMHI COUNTY AS WINDS ALOFT COMBINE FORCES WITH A TIGHTENING
SURFACE PRESSURE GRADIENT THIS AFTERNOON THROUGH EARLY THIS
EVENING.
SATURDAY THROUGH SUNDAY...A BROAD TROUGH OF LOW PRESSURE WILL
CONTINUE ACROSS SOUTHWEST CANADA WITH A RELATIVELY STRONG WEST TO
SOUTHWEST FLOW ALOFT OVER THE NORTHERN ROCKIES. WHILE THERE DOES
NOT APPEAR TO BE MUCH MOISTURE CAUGHT UP IN THIS FLOW PATTERN...
THERE WILL BE SOME INSTABILITY/MOISTURE AVAILABLE FOR AT LEAST A
SLIGHT CHANCE MENTION OF SHOWERS OR THUNDERSTORMS ALONG THE
CONTINENTAL DIVIDE...SOUTHWEST MONTANA AND LEMHI COUNTY. WINDS
WILL PICKUP AGAIN SATURDAY AFTERNOON AS WINDS ALOFT MIX DOWN...
AND ARE AIDED BY A SUPPORTIVE SURFACE PRESSURE GRADIENT. TEMPS
WILL CONTINUE TO HOVER RIGHT AROUND NORMAL VALUES.
MONDAY THROUGH THURSDAY NIGHT...THE TROUGH AXIS WILL PASS OVER
WESTERN MONTANA AND NORTH CENTRAL IDAHO BY MONDAY. MOST OF THE
SHOWER AND THUNDERSTORM ACTIVITY WILL BE PUSHED ALONG THE CONTINENTAL
DIVIDE AND EASTWARD IN MONTANA. THIS UPPER LEVEL THROUGH WILL BE
SLOW TO EXIT AND ALLOW FOR SHOWERS AND THUNDERSTORMS TO CONTINUE
THROUGH THE DAY ON MONDAY. AN UPPER LEVEL RIDGE BEGINS TO BUILD
ACROSS THE PACIFIC NORTHWEST ON TUESDAY. LATEST GFS AND ECMWF RUNS
ARE COMING A BIT BETTER IN LINE WITH THE TRANSITIONAL TIMING OF
THE RIDGE AND STRENGTH OF IT THROUGHOUT THE WEEK. EXPECTING A
PRETTY GOOD WARMING TREND MONDAY THROUGH WEDNESDAY AS THE RIDGE
MOVES OVER THE ROCKY MOUNTAINS. TEMPERATURES ARE EXPECTED TO
REMAIN ABOVE AVERAGE AND SIMILAR DAY TO DAY WEDNESDAY THROUGH
FRIDAY. A PERSISTENT SURFACE THERMAL TROUGH WILL SET UP ACROSS THE
COLUMBIA BASIN AND BRING EASTERLY WINDS THROUGHOUT THE MIDDLE AND
LATTER HALF OF THE WEEK WHICH WILL KEEP TEMPERATURES SLIGHTLY
COOLER THAN THEIR POTENTIAL.
ON WEDNESDAY...EASTERLY WINDS COULD BECOME GUSTY DURING THE
AFTERNOON AND EARLY EVENING HOURS DUE TO THE STRONG SURFACE
PRESSURE GRADIENT THAT DEVELOPS. THURSDAY LOOKS TO HAVE A SHOWER
AND THUNDERSTORM POTENTIAL ACROSS SOUTHWEST MONTANA AND LEMHI
COUNTY IDAHO. BOTH THE GFS AND ECMWF ARE HINTING AT A SHORTWAVE
DISTURBANCE MOVING THROUGH THE RIDGE AND PUSHING MONSOONAL
MOISTURE OVER THE AREA.
&&
.AVIATION...GUSTY WEST WINDS ARE EXPECTED THIS AFTERNOON ACROSS
ALL OF WESTERN MONTANA AND NORTH CENTRAL IDAHO AS AN UPPER LEVEL
TROUGH AND ASSOCIATED JET WILL PROVIDE GOOD ATMOSPHERIC MIXING TODAY.
ALL AIRFIELDS IN THE AREA SHOULD EXPERIENCE THESE WINDS AND ARE
EXPECTED TO DECREASE BY SUNSET.
&&
.FIRE WEATHER...GUSTY WINDS AND LOW HUMIDITIES WILL SET THE STAGE
FOR POTENTIALLY HAZARDOUS FIRE WEATHER CONDITIONS THIS AFTERNOON
THROUGH EARLY THIS EVENING ACROSS THE BEAVERHEAD AND DEERLODGE
NATIONAL FORESTS. WHILE MUCH OF NORTHERN IDAHO AND NW MONTANA
WILL ENJOY ELEVATED RELATIVE HUMIDITIES TO OFFSET THE NEGATIVE
EFFECTS OF THE WINDS...SOUTHWEST MONTANA WILL EXPERIENCE VERY LOW
HUMIDITIES AT THE SAME TIME WINDS PICKUP. A RED FLAG WARNING HAS
BEEN ISSUED TO HIGHLIGHT THESE CONCERNS.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR
DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD.
ID...NONE.
&&
SHORT TERM...MSJ
LONG TERM....FOSTER
AVIATION...FOSTERThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 1:27 PM MDT | Lake Wind Advisory | MSO | Flathead, Lake, Sanders | 7 hr |
Nearby
Red Flag Warnings in Montana, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.